Advil May Actually Be Triggering Your Headaches

woman headacheHeadaches have long been a regular fact of life for 34-year-old Jodie Simpson. Her headaches were so regular in fact that she found that she was popping ibuprofen almost every day to try to stop the pounding. Those days are over now though, as a recent visit to the doctor led to a surprising discovery for Simpson: Her daily Advil habit was actually causing her headaches!

Advertisement

Simpson had developed something known as "medication overuse headaches" (MOH), a type of headache that can form from regular use of over-the-counter pain medicines. This condition happens when the body develops a tolerance for the pain medications and begins to require them to feel, well, normal.

According to neurologist and representative of the International Headache Society, Sudhir Kumar, MD, patients are more at risk for this condition when they suffer from regular migraines or tension headaches. He notes that the risk "is higher if a person consumes more than 15 tablets a month" of common over-the-counter pain relievers like Motrin or Advil.

More from The Stir: 3 Foods to Make Your Headache Disappear

While this condition only affects 1-2 percent of the population, for sufferers like Jodie, the treatment can be tough. She tells us:

My doctor said that the best thing to do was to quit taking Advil and to basically let my body go into withdrawal. I'm not going to lie -- it sucked! I was hitting the caffeine pretty hard that month, but then I got desperate enough to try acupuncture and that actually has been awesome for me.

You should be talking to your doctor if you are getting "regular headaches or experiencing any other condition that is prompting you to take pain relief medicine more than one or two times per week," notes Dr. Kumar. Ultimately, preventing MOH is a lot easier than treating it!

 

Image via Courtney Keating/iStock

Read More >